New Mexico, 2021Hail in New Mexico, September 6, 2021
September 6, 2021 · NWS ABQ · 1 event in 1 county or zone
As an area of high pressure continued to build strength over the Great Basin area, dry air moving into New Mexico from the north continued to limit the amount of thunderstorms over the area on September 6, 2021. However, enough instability and moisture was still in place across the northeast corner of the state to allow for isolated thunderstorms, and a weak boundary draped across the area even…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of high pressure continued to build strength over the Great Basin area, dry air moving into New Mexico from the north continued to limit the amount of thunderstorms over the area on September 6, 2021. However, enough instability and moisture was still in place across the northeast corner of the state to allow for isolated thunderstorms, and a weak boundary draped across the area even provided enough wind shear to allow for these thunderstorms to become severe. One thunderstorm near Seneca in Union County produced one inch hail as it slowly moved southward through the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 6, 4:20 PM MST, 52 minutes earlier.
Area forecast discussion, Sep 6, 4:20 PM MST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
520 PM MDT Mon Sep 6 2021
.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms are struggling to develop early this
evening with any aviation impacts staying primarily in the northeast
corner of New Mexico. Through 07/0600UTC isolated storms will be
possible near KCAO and KTCC with gusty winds posing the main ground
hazard. Storms should come to an end by midnight with a clearing
trend afterwards. A weak cold front will cause winds to shift
direction in much of northern New Mexico on Tuesday while bringing in
drier, more stable air that will limit storm development even more.
Only the southern high terrain areas of New Mexico are expected to
observe isolated storms Tuesday.
52
&&
.PREV DISCUSSION...300 PM MDT Mon Sep 6 2021...
.SYNOPSIS...
A few showers and storms will linger this evening over the east and
south. Showers and storms will be scarce for much of this week due to
a strong dome of high pressure over the region. Near record heat
will develop for many locales Tuesday and persist until the weekend.
Low temperatures will be cool with clear skies and light winds.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Upper level high pressure will continue to dominate the region
through Tuesday night. Drier air aloft will continue to rotate
around the high and into NM limiting convection. Agitated cumulus
evident on satellite imagery will struggle through the afternoon,
but a few storms remain possible across northeast NM as well as the
southwest and south central mountains. Any storms that develop would
shift southward around 5 to 10 mph. Some models suggest that storms
across the northeast could linger into east central NM through the
evening hours, but confidence is low. Gusty winds will be possible
with any storm.
Excellent radiational cooling across the northwest third of the area
will allow for a chilly night once again around Angel Fire, Gallup
and Grants. Even fewer storms are expected on Tuesday and
temperatures will soar to within a few degrees of records for many
locations, despite a weak back door front. Quiet conditions expected
Tuesday night, though a brief breezy east canyon wind in the Rio
Grande Valley cannot be ruled out Tuesday evening.
34
LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Some near record highs are possible on Wednesday especially over the
western and northern mountains. The east will be a few degrees
cooler compared to Tuesday's highs due to the frontal boundary
impacting the area Tuesday night. The NAM12 has backed off on
generating any precipitation associated with this boundary on
Wednesday, although it does suggest isolated showers or storms over
the north central and southwest peaks.
12Z MEXABQ predicts a high of 95 both Thursday and Friday at the
Albuquerque Sunport which would be close to the latest occurrence of
95 or above which was recorded on Sept 14 1956 when a high of 95 was
measured. The record high at the Sunport for both days is also 95.
Other guidance isn't quite that warm but is still within a degree or
two.
The upper high strengthens over north central New Mexico Thursday
then weakens slightly Friday. High temperatures remain at least 5 to
10 degrees warmer than average. Models start to differ Saturday and
through early next week. The upper high may regroup over the Great
Basin allowing for a couple of fronts and showers and storms to
develop over the northern and western mountains. Or it will linger
over the state but weaken a bit, allowing highs to cool a degree or
two but keeping the weather dry.
&&
.FIRE WEATHER...
Hot, dry and unstable conditions will be the rule for much of the
week as strong high pressure over the Great Basin gradually shifts
over NM through Friday. Fortunately, winds will be light, thus no
critical fire weather concerns. Humidities will generally trend
downward, with single digit humidity values possible across northern
New Mexico Tuesday, Thursday and Friday afternoons. High
temperatures will be a few to several degrees above normal. Some
uncertainty remains for next weekend, but looks fairly dry for now.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 6, 2:05 AM MST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Mon Sep 6 2021
NMZ201>241-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Mon Sep 6 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Isolated storms over the southern high terrain and across eastern NM
will be capable of producing brief heavy rain, wind gusts up to 50
mph, small hail, and frequent lightning strikes this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An unseasonably strong area of high pressure will build into NM with
near-record heat Tuesday through Saturday. Hot temperatures will lead
to an elevated risk of heat-related illnesses for sensitive groups,
especially the elderly and children.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Guyer
In the hours before
Local storm report, Sep 6, 11:24 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1224 PM MDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 16 SSW BEAVERHEAD 33.23N 108.26W
09/05/2021 CATRON NM TRAINED SPOTTER
HEAVY RAIN FLOODED CREEKS AND CANYONS IN THE GILA CLIFF
DWELLINGS. MULTIPLE TRAILS WERE FLOODED. WATER OVERTOOK
A BRIDGE AS DEBRIS CLOGGED THE CANYON UNDERNEATH WHICH
STRANDED VISITORS.
&&
EVENT NUMBER ABQ202102503
AGCLocal storm report, Sep 6, 2:37 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM FLASH FLOOD 16 SSW NATL RADIO ASTRO 33.86N 107.71W
09/05/2021 SOCORRO NM NMDOT
NMDOT REPORTS WATER RUNNING ON ROADWAY HAS MADE NM 52
FROM MM 79 TO 66 IMPASSABLE.
&&
EVENT NUMBER ABQ202102504
AGCLocal storm report, Sep 6, 2:44 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT MON SEP 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 3 NNW DUSTY 33.66N 107.66W
09/05/2021 SOCORRO NM NMDOT
WATER RUNNING OVER ROADWAY ON NM 52 AT MM 56 HAS MADE
THE ROAD IMPASSABLE.
&&
EVENT NUMBER ABQ202102505
AGCHail, Union
- When
- September 6, 5:12 PM MST to 5:27 PM MST
- Where
- Union County, 0.55 mi E of Seneca
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -103.120
A trained spotter near Seneca reported quarter size hail from a severe thunderstorm tracking southward through the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, September 6 to 9, 20217 deaths · 6 events
- Flash Flooding in Louisiana, September 6, 2021$75,000 · 2 events
- Excessive Heat and Heat in California, September 6 to 9, 202128 events
- Damaging Winds in Maine, September 6, 2021$25,000 · 61 kt wind · 7 events
- Excessive Heat in California, September 6 to 9, 20216 events
- Damaging Winds in New York, September 6, 2021$12,000 · 51 kt wind · 2 events
- Hail and Damaging Winds in New York, September 6, 202150 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, September 6, 20211.25 in hail · 5 events
- Excessive Heat in Arizona, September 6 to 9, 20214 events
- Damaging Winds in Maine, September 6, 202152 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Ontario, September 6, 20213 events
- Damaging Winds in Texas, September 6, 2021$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971764.